Sunday, September 26, 2010

The chemical straightjacket. Sunday, Sept. 26, 2010.

“Welcome to my nightmare.” –Alice Cooper

Today I’m packing my suitcase, getting ready to fly cross-country tomorrow. And to be honest, it’s giving me the creeps, because I can’t help but remember the last time I did this…

It was a couple of months after I had begun my descent into true madness. I’d been undergoing a great deal of stress due to a potential bankruptcy at work. My doctor – who had been wonderful for the prior six years – took me off the meds that had been working and put me on an all-new regimen of drugs. He then informed me he would not be available to see me for five months.

One of the drugs he put me on was Haldol, a powerful anti-psychotic. I thought it was an anti-anxiety medication, an adjunct to the high dose of Valium he already had me on. Anyone who’s been reading my FB page or my blog knows that I definitely believe there is a place for pharmaceuticals in the treatment of mental illness, especially bipolar. But this time, I believe, my doctor made a mistake. A huge one.

The side effects of the Haldol started so slowly, it was like boiling a rabbit. My thoughts were becoming more confused by the day, and I noticed that things like walking and typing were becoming difficult; but I attributed it only to the stress, not to the medication.

Then came the morning of the scream. I woke up stiff, hardly able to move, while inside I felt like there were a billion ants inside me. I screamed for my husband, who used to work in the AODA field. “Your doctor didn’t give you Haldol, did he?” he asked. “Yeah,” I said. “Oh, my God,” he said. “You need to get off it. Right away.”

My husband wanted to take me to the hospital. But the phone rang. It was his sister. Their father was dying, and he was asking for the family to be there. We had to get on the very next plane out.

Since this morning, I’ve been trying to figure out how I can explain to you what happened next. But even though I’m a wordsmith, I simply don’t have the language. It was as if my mind and body had turned to oatmeal. My husband had to run to work, and I was left behind to pack. I tried to count out five pairs each of underwear and socks, but I had a problem counting to five.

The chest of drawers across the room was so far away, I had to lie down in a fetal position and sing nonsense songs to myself in between steps. “Please God, let me do this, la-la-la I can do this,” I sang.

By the time he got home two hours later, I had managed to pack a small suitcase. We called a family friend to pick us up in the middle of the night, and we were off to the airport.

I was walking with a shuffle, as if my pants were down around my ankles. We had to hurry, but I desperately wanted to lie down in a fetal position again. Most disturbing of all, though, was the sense that I was inside a glass cylinder. I could only stand to perceive what was a few inches around me. I had to look down at my feet as I walked; when I looked ahead, there was a truly horrifying mess of people and lights and sounds. My mind could not make sense of it. I had to hold on to my husband’s shirt as we negotiated our way through the crowd, terrified I would lose hold.

When I tried to speak, I found that I could not make facial expressions; I found out later this is known as Haldol’s “Mask Face.” I was completely terrified and overwhelmed, but I could not give outer expression to my inner experience. This, I found out later, is “The Chemical Straightjacket.” It’s the reason why patients in psychiatric wards often beg not to be given Haldol.

Somehow we got onto the plane, went cross-country, visited my father-in-law just before he passed away, attended his funeral, and flew back. These symptoms slowly abated, to be replaced with extreme anxiety that would last for two months until – then off all of my medications – I tried to take my life.

Perhaps you take Haldol. Perhaps you have found it helps you. That’s quite all right. There are medications that I take that help me, but make other people sick. Everyone’s body chemistry is different. But I’ve asked a half-dozen different doctors since then whether Haldol made sense for me, as an anti-anxiety med, at the dose that was prescribed. And they have all told me it did not.

I have a different doctor now, but someday I’d like to ask my former doctor just what the hell he was thinking of when he prescribed this drug for me.

And now I will go and finish packing for the airport, shudder at the memory of the last time, and be grateful that this time, it’s different.

1 comment:

  1. I was diagnosed with severe rapid cycling bipolar disorder at age 17. I had walked into the ER of a local hospital and started screaming I was going to kill myself if someone didn't help me. I remember sliding down the wall, crying hysterically.
    I am now 47 years old. I have run the gamut of what is in the PDR. Only this year have we found a cocktail of meds that seem to work - for now. Every year I land in the mental clinic due to a nervous breakdown.
    Anyway, one of the first meds I was given was Haldol. I can only describe it this way - I felt like I was stepping in clouds as I walked and even worse, my face broke out into TWENTY SIX oozing, seeping boils. People who saw me gasped in shock. I was in bed more often than not. I had no idea how strong Haldol was, and begged my then-psych to change my meds. Nope. Not happening. I remember you couldn't eat certain foods, like cheese or lunchmeat. I lost so much weight I looked like a skeleton. Finally I said screw this, and stopped taking it - of course that triggered yet another nervous breakdown. To this day I will tell anyone not to take it. But as you said, it does work for some people. And for that I am happy. However, Haldol was not the drug of choice for me. I am on a cocktail of 10 meds and as of tomorrow I will be going on an anti-depressant due to the stress I am under in my personal life. Not looking forward to it, but if I want to feel better I'll do what the psych and therapist tell me to do. God bless.